Nevada, 2014

Flash Flood and Damaging Wind in Nevada, July 13 to 16, 2014

July 13 to 16, 2014 · NWS VEF · 3 events in 2 counties and zones

Lingering monsoon moisture brought isolated severe weather and flash flooding to the eastern Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lingering monsoon moisture brought isolated severe weather and flash flooding to the eastern Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 13, 12:45 PM PST, 5 hours 56 minutes earlier.

Area forecast discussion, Jul 13, 12:45 PM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 13 2014

.SYNOPSIS...MOISTURE WILL SPREAD BACK INTO NORTHWEST ARIZONA TODAY
LEADING TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. A MOIST
SOUTHEAST FLOW WILL INCREASE OVER THE ENTIRE REGION MONDAY AND
TUESDAY WITH EXPANDING THUNDERSTORM COVERAGE. TEMPERATURES WILL ALSO
TREND COOLER WITH INCREASING MOISTURE.
&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
SOME MIDLEVEL CLOUDS ARE STREAMING EAST-NORTHEAST TO WEST-SOUTHWEST
ACROSS CENTRAL AND SOUTHERN MOHAVE COUNTY. CANNOT RULE OUT A LIGHT
SHOWER/SPRINKLE WITH THESE CLOUDS...BUT THE MAIN PRECIP WILL
ORIGINATE WITH CONVECTION THAT IS FORECAST TO DEVELOP IN ITS WAKE OR
ON THE NORTHERN PERIPHERY. CUMULUS DEVELOPMENT IS EVIDENT ACROSS
NORTHERN MOHAVE AND LINCOLN COUNTIES. ALSO SEE RADAR RETURNS
INCREASING ACROSS SOUTHWEST UT AND CENTRAL AZ.

LOCAL AND NATIONAL HIRES MODELS ARE IN FAIRLY GOOD AGREEMENT THAT
CONVECTION WILL DEVELOP ACROSS MOHAVE COUNTY AND PUSH
WEST-SOUTHWEST. GIVE THE EFFECTIVE AND 0-6 KM BULK SHEAR DIRECTIONS
AND VALUES OF GENERALLY 20-35 KNOTS...AM LEANING TOWARD THOSE HIRES
SOLUTIONS FOR TONIGHT. THIS HIRES CONSENSUS PUSHES CONVECTION IN A
WEAKENING STATE INTO EASTERN SAN BERN AND EASTERN CLARK COUNTIES AS
WELL AS AN OUTFLOW THROUGH THE LAS VEGAS VALLEY LATER THIS EVENING.
THIS WOULD INCREASE LOW-LEVEL MOISTURE AND SET THE STAGE FOR
TOMORROW...WHERE I HAVE INCREASED POPS ACROSS MUCH OF THE FORECAST
AREA. CONVECTION SHOULD DEVELOP AGAIN TO OUR EAST MONDAY AS WELL AS
THE HIGHER TERRAIN AROUND LAS VEGAS. ANY OUTFLOW FROM THE EASTERN
COMPLEX OF STORMS SHOULD TRIGGER MORE CONVECTION AROUND THE VEGAS
VALLEY...IF WE GET THAT MOISTURE PUSH LATER TONIGHT. WE SHOULD ALSO
SEE CONVECTION ALONG THE SOUTHERN SIERRA AND WHITE MOUNTAINS...AS
THE INVERTED TROUGH CURRENTLY ACROSS NORTHERN MEXICO PUSHES
WEST-NORTHWEST INTO CA.

FOR TUESDAY...NOT REALLY SEEING A TRIGGER MECHANISM FOR ORGANIZED
CONVECTION. SO...THE REGION SHOULD SEE MORE OROGRAPHIC DRIVEN
CONVECTION INITIALLY FOLLOWED BY OUTFLOW BOUNDARY INTERACTION DURING
THE AFTERNOON AND EVENING HOURS. IF THE LAS VEGAS VALLEY DOES
EXPERIENCE AN ACTIVE DAY TOMORROW...THEN WOULD EXPECT MORE OF A DOWN
DAY TUESDAY. TEMPERATURES WILL TREND COOLER THROUGH THE SHORT TERM
PERIOD WITH INCREASING MOISTURE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...TWO WEAK UPPER LEVEL
DISTURBANCES WILL BE INFLUENCING OUR WEATHER ON WEDNESDAY. THE FIRST
WILL BE MOVING SOUTHEAST DOWN THE FRONT RANGE WHILE THE SECOND WILL
BE MOVING TO THE NORTHWEST OFF OF THE CALIFORNIA COAST. THOSE TWO
SYSTEMS WILL BE INFLUENCING WHERE THE MOISTURE BOUNDARY WILL BE. AT
THIS POINT DRIER AIR WILL BE MOVING INTO SOUTHEAST CALIFORNIA...BUT
REMAIN IN PLACE ACROSS MUCH OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA. BY THURSDAY...THE DRIER AIR WILL NOSE A LITTLE FURTHER TO
THE NORTH AND THUNDERSTORMS CHANCE WILL DIMINISH MODESTLY IN MOST
LOCATIONS. BY FRIDAY WEAK RIDGING WILL BE IN PLACE AND THE DRYING
TREND WILL CONTINUE...LIMITING THE THUNDERSTORMS FURTHER AND
PRIMARILY OVER THE HIGH TERRAIN. SATURDAY LOOKS TO BE THE QUIETEST
DAY OF THE PERIOD AT THIS POINT AS THE RIDGE OF HIGH PRESSURE SLOWLY
SHIFTS TO THE EAST...BEING CENTERED OVER THE FOUR CORNERS REGION
SATURDAY AFTERNOON. BOTH THE GFS AND ECMWF INDICATE THE RIDGE
DROPPING FURTHER SOUTH AND EAST...SETTING THE STAGE FOR ANOTHER
RETURN OF MONSOON MOISTURE ON ON SUNDAY AND THE FLOW SHIFT TO THE
SOUTHEAST. TEMPERATURES WILL BE FAIRLY FLAT THROUGH THE PERIOD AND
WITHIN A COUPLE OF DEGREES OF THEIR SEASONAL NORMS.
&&

.AVIATION...FOR MCCARRAN...DRY CONDITIONS EXPECTED IN THE LAS VEGAS
VALLEY TODAY ALTHOUGH THUNDERSTORMS ARE POSSIBLE IN THE PEACH
SPRINGS AND MORMON MESA APPROACH CORRIDORS THROUGH THIS EVENING.
SOUTHEAST WINDS 6-8 KTS WILL CONTINUE THROUGH EARLY EVENING. AN
EAST-SOUTHEAST OUTFLOW BOUNDARY MAY PUSH INTO THE VALLEY AFTER 03Z
WHICH WOULD MEAN NO TRANSITION TO A SOUTHWEST WIND. WITH CONVECTION
A LITTLE SLOW TO START WILL NOT INCLUDE THE OUTFLOW BOUNDARY WINDS
IN THE TAF AT THIS TIME...BUT WILL CONTINUE TO MONITOR. A SLIGHT
CHANCE OF THUNDERSTORMS WILL RETURN TO THE TERMINAL AREA MONDAY AS A
MOIST SOUTHEAST FLOW REDEVELOPS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY
ACROSS NORTHWEST ARIZONA BUT A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE IN SOUTHEAST NEVADA AND SOUTHEAST CALIFORNIA. LIGHT WINDS
AND DRY CONDITIONS CAN BE EXPECTED ACROSS THE REST OF THE REGION. AN
INCREASINGLY EAST TO SOUTHEAST FLOW WILL RETURN TONIGHT AND MONDAY
THUNDERSTORM COVERAGE EXPANDING ACCORDINGLY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
TODAY. SPOTTER ACTIVATION MAY BE REQUESTED MONDAY OR TUESDAY.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...PADDOCK
LONG TERM...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 13, 2:26 PM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SUN JUL 13 2014

AZZ001>003-036-CAZ519>527-NVZ014>022-141330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
326 PM PDT SUN JUL 13 2014 /326 PM MST SUN JUL 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG RIDGE OF HIGH PRESSURE WILL PRODUCE A BRIEF SPELL OF VERY HOT
WEATHER THIS AFTERNOON ACROSS THE MOJAVE DESERT REGION WITH HIGHS OF
110 TO 115 DEGREES. MOISTURE SPREADING WESTWARD FROM ARIZONA WILL
LEAD TO ISOLATED AND SCATTERED THUNDERSTORMS OVER MOHAVE...SOUTHERN
SAN BERNARDINO AND SOUTHEAST LINCOLN COUNTY THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN INCREASINGLY MOIST SOUTHEAST FLOW WILL LEAD TO EXPANDING
THUNDERSTORM COVERAGE MONDAY AND TUESDAY. A DAILY CYCLE OF ISOLATED
TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTER
ACTIVATION MAY BE REQUESTED MONDAY OR TUESDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MJP

In the hours before

Special weather statement, Jul 13, 5:40 PM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM PDT SUN JUL 13 2014

AZZ003-140400-
NORTHWEST DESERTS-
640 PM MST SUN JUL 13 2014

...REDUCED VISIBILITY FROM BLOWING DUST ACROSS CENTRAL MOHAVE
COUNTY CREATING LOCAL DUST STORM CONDITIONS...

A STRONG THUNDERSTORM HAS KICKED UP LARGE AMOUNTS OF BLOWING DUST
ACROSS CENTRAL MOHAVE COUNTY. VISIBILITY AT OR BELOW A HALF OF A
MILE HAS BEEN REPORTED IN AND AROUND KINGMAN. THOSE IN
KINGMAN...GOLDEN VALLEY AND CHLORIDE SHOULD BE ON ALERT FOR RAPID
REDUCTIONS IN VISIBILITY DUE TO BLOWING DUST. BE ESPECIALLY ALERT IF
YOU ARE DRIVING IN THIS AREA ON INTERSTATE 40 AND HIGHWAY 93.
ALTHOUGH THE WORST VISIBILITY MAY ONLY LAST AN HOUR OR
LESS...VISIBILITY SHOULD REMAIN BELOW 5 MILES THROUGH 9 PM IN SOME
AREAS UNTIL THE DUST HAS A CHANCE TO DISSIPATE.

STACHELSKI
Local storm report, Jul 13, 5:52 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     DUST STORM       2 NE KINGMAN            35.22N 114.00W
07/13/2014                   MOHAVE             AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN 1/4 MILE WAS REPORTED NEAR ANDY
            DEVINE AVENUE AND AIRWAY AVENUE IN KINGMAN FROM BLOWING
            DUST.

&&

STACHELSKI

The radar

The Cedar City radar (KICX), 167 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 13, 6:41 PM PST
Where
Lincoln County, 11.04 mi SW of Elgin
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.250, -114.707

This gust was measured at the Kane Springs RAWS.

Lightning, Clark

When
July 15, 3:00 AM PST
Where
Clark County, 2 mi SW of Las Vegas
Property damage
$100
Reported by
Fire Department/Rescue
Coordinates
36.150, -115.175

Lightning struck and set fire to two palm trees.

Flash Flood, Clark

When
July 16, 12:58 PM PST to 2:00 PM PST
Where
Clark County, 1.59 mi SE of Charleston Park to 1.36 mi SE of Charleston Park
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Post Office
Coordinates
36.256, -115.627

Water up to six inches deep flowed through the Rainbow Canyon subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536757, 536758, 536760.